[Skip to Content]
[Skip to Content Landing]
Article
October 1980

Hypokalemic Periodic Paralysis in Chronic Toluene Exposure

Author Affiliations

From the Departments of Neurology (Dr Bennett) and Medicine (Dr Forman), Albert Einstein Medical Center, Philadelphia.

Arch Neurol. 1980;37(10):673. doi:10.1001/archneur.1980.00500590097021
Abstract

Toluene is an organic solvent used in paint sprays, lacquer thinners, and household glues. Because the vapor is intoxicating when inhaled, toluene abuse has become prominent.1 Neurologic complications of exposure to toluene and other inhalable organic solvents, such as n-hexane, methylbutyl ketone, and acrylamide, include a variety of central and peripheral temporary and permanent effects.1-5 We report a less well-recognized complication of chronic toluene exposure, hypokalemic periodic paralysis secondary to renal tubular acidosis.

REPORT OF A CASE  A 22-year-old man was admitted to the hospital in July 1979 with the sudden onset of abdominal pain, nausea, and vomiting. Aside from a mild fever, the results of general examination were unremarkable. There was, however, mild generalized weakness with diminished reflexes. Laboratory studies (Table) showed a severe hypokalemic hyperchloremic metabolic acidosis. Complete blood cell count, tests of liver function, and roentgenogram of the chest were normal. Other laboratory studies

First Page Preview View Large
First page PDF preview
First page PDF preview
×